Alert archive / Colorado / Special Weather Statements in 2020
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 31, 2020, 6:21 PM MDT for Custer County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2020, 6:21 PM MDT (00:21 UTC)
- Expired
- May 31, 2020, 6:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
County Custer County, CO
The radar
The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2426 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WWUS85 KPUB 010021 SPSPUB Special Weather Statement National Weather Service Pueblo CO 621 PM MDT Sun May 31 2020 COZ078>080-010045- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO- 621 PM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND NORTHEASTERN CUSTER COUNTIES UNTIL 645 PM MDT... At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Junkins Burn Scar, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southwestern Junkins Burn Scar, Silver Cliff and Rosita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3801 10542 3810 10546 3822 10519 3802 10511 TIME...MOT...LOC 0020Z 256DEG 16KT 3808 10536 $$ 29
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 31, 3:03 PM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 31, 3:03 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 303 PM MDT Sun May 31 2020 .SHORT TERM...(This evening through Monday) Issued at 302 PM MDT Sun May 31 2020 Currently... A line of showers and storms were noted along a sfc trough over the plains from just SW of KLHX down towards KTAD. Isolated storms were noted over the mountains and higher terrain, with the most concentrated activity over the higher elevations of the Pikes Peak region. Dewpts this afternoon are several degrees less than y'day at this time and there is no moisture boundaries noted over the plains. Temps are also a bit cooler with 80s to L90s over the lower elevations and about 80 or so in the larger valleys. Rest of Today and Tonight... Don't expect the weather to be as active as yesterday given the lack of forcing and llvl moisture over the region, however we still will see scattered storms over the entire region, with the best activity expected in the Pikes Peak region mainly later this afternoon. Otherwise, expect partly to mostly cloudy skies over the area with generally light winds. The exception will be over the far southeast plains where gusty southerly winds of 20 to 30 mph will prevail. As for tonight...scattered storms should wind-down later this evening with min temps falling into the U50s and 60s plains...and 30s and 40s mtns/valleys. Tomorrow... Better moisture is expected to be over the ara tomorrow but flow goes very weak at all levels. Storms to should be a bit more widespread during the afternoon tomorrow but they are note going to move much. This may lead to an actual increasing in localized flash flooding, especially if storms plant themselves over a burn scar. In general, the majority of the guidance was indicating the best chance of heavier rain along the CONTDVD region, so will will have to watch the Chalk Bluffs region (W of Buena Vista) closely. The 36h experimental HRRR was indicating we may see storm motion in a east to west component, and if this happens, the CONTDVD region may see the greatest threat. Overall, tomorrow will have to be watched carefully for a localized heavy rain threat. It should be noted that HPC has a marginal risk of heavy rain over our region for tomorrow. In the Ensemble guidance suite, both Q and PW are running rather high over the fcst area during the afternoon time period. In a nutshell, slow storm motion + Lots of liquid + CAPE (but no shear) = localized heavy rain threat tomorrow. Where that threat actually materializes still needs to be determined. \/Hodanish .LONG TERM...(Monday night through Sunday) Issued at 302 PM MDT Sun May 31 2020 .Monday Night and Tuesday...Weak upper disturbance over Texas will drift northward. On Monday evening, localized heavy rain threat over the mountains will decrease as convection wanes. Models hint at a weak surface trough, associated with the weak upper disturbance, over the eastern plains Monday evening which could be the focus for some convection. Increased the PoPs somewhat Monday evening to have the mention of thunderstorms over the plains. On Tuesday, the weak upper disturbance will tend to keep the winds aloft from an easterly direction. The light easterly winds may help to focus convection more over the eastern mountains, and the NBM PoPs show this trend for Tuesday afternoon. Weak features will determine where and if convection develops on the plains Tuesday afternoon and evening. These weak features are difficult to identity especially with convective parameterization in the models. Winds aloft continue to be weak with the threat for some locally heavy downpours, and will have to monitor the burn scars. For now, did not touch the NBM PoPs which have PoPs decreasing to near zero near the Kansas border. .Wednesday and Thursday...Upper ridge develops with modest westerly flow over the area. Still looks to be enough moisture in the ridge for diurnal convection, mainly confined to the higher terrain. There will be a gradual decrease in moisture which will reduce the flash flood threat. A weak boundary may move southward Wednesday, and current simulations do not show a stronger push of moisture southward over the plains. .Friday and Saturday...This looks to be an interested period. Upper low off the California coast becomes an open wave and lifts northeast across the central Rockies. Still some timing issues between the models and ensembles. In general, the GFS and GFS ensemble mean are faster than the EC and EC ensemble mean. There could be significant synoptic scale lift associated with the trough passage as well as increased wind shear. Will have to watch for the potential for strong to severe storms with the potential for some heavier rain. Current ensemble mean keep the best synoptic lift over the mountains with lesser chances for precipitation on the plains. There is still much uncertainty as the movement of the upper lows is a difficult forecast. .Sunday...After the upper trough passes, Sunday looks to be the start of a period of generally warmer and drier weather. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 302 PM MDT Sun May 31 2020 Best chance of storms for KCOS will be prior to 6 pm this evening. Otherwise VFR through tomorrow, but we may see some more storms tomorrow by mid afternoon. KPUB and KALS...Isolated storms possible this afternoon/evening and again tomorrow afternoon/evening otherwise VFR. Winds all areas will be light and diurnal except gust in and around TSRA Any rain tomorrow afternoon could be briefly heavy for 15-30 minutes. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...PGW AVIATION...HODANISH
Hazardous weather outlook, May 31, 11:05 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1105 AM MDT Sun May 31 2020 COZ058>089-093>099-011715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1105 AM MDT Sun May 31 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will develop over the mountains around midday, then spread to most interior valleys and the I-25 corridor by mid to late afternoon. Storms today may produce hail up to dime size, wind gusts to 50 mph, frequent lightning and locally heavy rainfall. Storms will be slow moving once again, with a risk of flash flooding on area burn scars. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected each afternoon and evening, Monday through Friday, over the mountains and parts of the San Luis Valley and the I-25 corridor. The storms will begin over the mountains during the afternoon spreading across the lower elevations during evening. The storms will be capable of producing small hail, wind gusts up to 50 mph, torrential rainfall, and frequent cloud to ground lightning. Another risk will be flash flooding over the Spring, Decker, Junkins, and Hayden Pass burn scars. Over the mountains, temperatures are expected to remain warm for the next several days, with overnight lows staying above freezing. This will enhance snow melt, and area rivers and streams will likely flow at elevated rates. Caution is advised near flowing water into next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains, high valleys and I-25 corridor this afternoon and evening. Hodanish
In the hours before
Special weather statement, May 31, 3:13 PM MDT, 3 hours 8 minutes before
Special Weather Statement National Weather Service Pueblo CO 313 PM MDT Sun May 31 2020 COZ079-081-083-085-086-312145- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 313 PM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT... NORTHEASTERN CUSTER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 345 PM MDT... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm near Penrose, or 18 miles north of Junkins Burn Scar, moving east at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Western Pueblo, Fountain, Pueblo West, Pueblo Reservoir, Penrose and Wetmore. LAT...LON 3822 10511 3864 10503 3863 10463 3822 10466 TIME...MOT...LOC 2112Z 268DEG 21KT 3839 10501 Hodanish
Special weather statement, May 31, 6:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 621 PM MDT Sun May 31 2020 COZ078>080-010045- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO- 621 PM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND NORTHEASTERN CUSTER COUNTIES UNTIL 645 PM MDT... At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Junkins Burn Scar, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southwestern Junkins Burn Scar, Silver Cliff and Rosita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3801 10542 3810 10546 3822 10519 3802 10511 TIME...MOT...LOC 0020Z 256DEG 16KT 3808 10536 29
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:37 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Saguache | 3 hr |
| Jun 1, 4:08 PM MDT | Special Weather Statement | PUB | Alamosa | 52 min |
| Jun 1, 4:31 PM MDT | Special Weather Statement | PUB | Teller | 14 min |
| Jun 1, 4:38 PM MDT | Special Weather Statement | PUB | Alamosa | 22 min |
| Jun 1, 5:04 PM MDT | Special Weather Statement | PUB | Costilla | 26 min |
| Jun 1, 5:10 PM MDT | Special Weather Statement | PUB | Fremont | 20 min |
| Jun 1, 5:23 PM MDT | Special Weather Statement | PUB | Costilla | 22 min |
| Jun 1, 5:45 PM MDT | Special Weather Statement | PUB | Pueblo | 15 min |
Nearby
Special Weather Statements in Colorado, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.